Alert archive / Maryland / Flash Flood Warnings in 2003

Flash Flood Warning 286, NWS Pittsburgh, PA

November 12, 2003Garrett County, Maryland; Preston County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Nov 12, 2003, 5:15 AM EST for Garrett County, Maryland; Preston County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 12, 2003, 5:15 AM EST (10:15 UTC)
Expired
Nov 12, 2003, 8:15 AM EST
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Garrett County, MD, Preston County, WV

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 10.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 121017
FFWPBZ
MDC023-WVC077-121315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 AM EST WED NOV 12 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GARRETT COUNTY IN MARYLAND
  PRESTON COUNTY IN WEST VIRGINIA

* UNTIL 815 AM EST

* AT 515 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY 
RAIN WILL CONTINUE ACROSS THESE COUNTIES UNTIL AROUND 7 AM. 
LOCATIONS GETTING MORE THAN 1.5 INCHES OF RAIN MAY GET FLOODING OF 
ROADS...POOR DRAINAGE AREAS...AND SMALL STREAMS. 

* SOME LOCATIONS IN THE WARNING INCLUDE...MOUNTAIN LAKE PARK...
  EVANSVILLE...MASONTOWN...ROWLESBURG AND TERRA ALTA...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Nov 12, 4:05 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Nov 12, 4:05 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 AM EST WED NOV 12 2003

RAIN AND FOG ASSOCIATED WITH STATIONARY FRONT WILL BE DECREASING
THIS MORNING. DEEPENING LOW PRESSURE SYSTEM MOVING THROUGH THE
MIDWEST WILL DRIVE A STRONG COLD FRONT THROUGH THE UPPER OHIO VALLEY
TONIGHT. MOIST UNSTABLE AIR AHEAD OF THE FRONT WILL ENHANCE THE
DEVELOPMENT OF A LINE OF CONVECTIVE SHOWERS AND POSSIBLY
THUNDERSTORMS. THIS MAY HELP FAST WINDS /50 KNOTS AT 5 KFT/ TO BE
TRANSFERRED TO THE SURFACE, SO CONCUR WITH SPC ABOUT POTENTIAL FOR
SEVERE THUNDERSTORM GUSTS EARLY TONIGHT.

WINDS BEHIND THE FRONT MAY ALSO GUST OVER 40 MPH DUE TO THE FAST
WINDS ALOFT AND RAPID PRESSURE CHANGE LATE TONIGHT AND THURSDAY. AIR
WILL BE COLD ENOUGH AND TRAJECTORY APPROPRIATE FOR SNOW SHOWERS TO
GIVE A SMALL ACCUMULATION OF SNOW ACROSS NORTHWESTERN PENNSYLVANIA
AND THE APPALACHIAN MOUNTAINS THURSDAY INTO THURSDAY NIGHT. MOS
TEMPERATURES APPEAR TO HAVE GOOD HANDLE ON DRASTIC CHANGES
EXPECTED.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

BCR/LG
Hazardous weather outlook, Nov 11, 5:58 AM EST, 23 hours 17 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-111015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
558 AM EST TUE NOV 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY EVENING
ACROSS THE UPPER OHIO VALLEY. THE PRIME THREAT WILL BE STRONG WIND
GUSTS THAT MAY GO OVER 60 MPH AND CAUSE DAMAGE.

THIS THREAT OF SEVERE WEATHER IS TIED TO THE MOVEMENT OF A STRONG
COLD FRONT THROUGH THE MIDWEST AND UPPER OHIO VALLEY WEDNESDAY. A
SQUALL LINE OF THUNDERSTORMS MAY DEVELOP AHEAD OF THIS COLD FRONT AND
MOVE THROUGH THE UPPER OHIO VALLEY WEDNESDAY EVENING.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Nov 12, 4:38 AM EST, 37 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
438 AM EST WED NOV 12 2003

A SOAKING RAIN WILL CONTINUE ACROSS SOUTHWEST PENNSYLVANIA, NORTHERN
WEST VIRGINIA, EAST CENTRAL OHIO, AND WESTERN MARYLAND THIS MORNING.
SOME WATER MAY POND IN LOW LYING AREAS, AND WHERE DRAINAGE IS POOR.

THE STEASDY RAIN SHOULD END BY THIS AFTERNOON, BUT A STRONG COLD
FRONT WILL ARRIVE FROM THE UPPER MID WEST STATES BY THIS EVENING.
AS THE COLD FRONT SWEEPS ACROSS OUR REGION THIS EVENING, SHOWERS AND
A FEW THUNDERSTORMS ARE POSSIBLE, SOME WITH GUSTY WINDS.

BEHIND THE COLD FRONT, WINDS WILL SHIFT TO THE WEST AND MAY GUST TO
45 MPH TONIGHT INTO THUSDAY.  THE HIGHEST GUSTS SHOULD BE ALONG
NORTHWEST PENNYLVANIA AND IN THE MOUNTAINS.

IN ADDITION, TEMPERATURES WILL DROP INTO THE UPPER 20S TO MID 30S BY
THUSDAY MORNING.  RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS, AND THE
SNOW MAY ACCUMULATE AN INCH IN NORTHWEST PENNSYLVANIA AND ALONG THE
MOUNTAINS EAST OF PITTSBURGH.  THE REST OF THE AREA WILL ONLY RECEIVE
A LIGHT COATING OR LESS.

BE PREPARED FOR THIS DRASTIC CHANGE IN OUR WEATHER.  WIND CHILLS
THUSDAY WILL DROP INTO THE TEENS.  ALSO, YOU MAY WANT TO SECURE ANY
LOOSE ITEMS THAT COULD BLOW AWAY IN THE STRONG WINDS OF TONIGHT AND
THUSDAY. STAY TUNED FOR UPDATES.

REHAK

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Nov 12, 4:45 AM EST, 30 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
445 AM EST WED NOV 12 2003

THE NATIONAL WEATHER SERVICE SAYS THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. THE PRIME THREAT
WILL BE DAMAGING WINDS AS GUSTS MAY GO OVER 60 MPH. THERE IS EVEN A
RISK THAT TORNADOES MAY FORM.

A RAPIDLY DEEPENING LOW PRESSURE SYSTEM MOVING THROUGH THE GREAT
LAKES TODAY WILL DRIVE A STRONG COLD FRONT THROUGH THE UPPER OHIO
VALLEY THIS EVENING. A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS
WILL FORM AHEAD OF THE FRONT AND WILL RAPIDLY MOVE THROUGH THE UPPER
OHIO VALLEY LATE THIS AFTERNOON AND THIS EVENING. WINDS WITH THESE
STORMS MAY GO OVER 60 MPH AND TORNADOES MAY EVEN FORM.

THE SKYWARN SPOTTER NETWORK WILL LIKELY BE ACTIVATED LATE THIS
AFTERNOON AND THIS EVENING. LISTEN FOR UPDATES.
Special weather statement, Nov 12, 5:08 AM EST, 7 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
508 AM EST WED NOV 12 2003

...RAIN...WIND...COLD...AND A LITTLE SNOW...

A SOAKING RAIN WILL CONTINUE ACROSS SOUTHWEST PENNSYLVANIA, NORTHERN
WEST VIRGINIA, EAST CENTRAL OHIO, AND WESTERN MARYLAND THIS MORNING.
SOME WATER MAY POND IN LOW LYING AREAS, AND WHERE DRAINAGE IS POOR.

THE STEADY RAIN SHOULD END BY THIS AFTERNOON, BUT A STRONG COLD
FRONT WILL ARRIVE FROM THE UPPER MID WEST STATES BY THIS EVENING.
AS THE COLD FRONT SWEEPS ACROSS OUR REGION THIS EVENING, SHOWERS AND
A FEW THUNDERSTORMS ARE POSSIBLE, SOME WITH GUSTY WINDS.

BEHIND THE COLD FRONT, WINDS WILL SHIFT TO THE WEST AND MAY GUST TO
45 MPH TONIGHT INTO THURSDAY.  THE HIGHEST GUSTS SHOULD BE ALONG
NORTHWEST PENNSYLVANIA AND IN THE MOUNTAINS.

IN ADDITION, TEMPERATURES WILL DROP INTO THE UPPER 20S TO MID 30S BY
THURSDAY MORNING.  RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS, AND THE
SNOW MAY ACCUMULATE AN INCH IN NORTHWEST PENNSYLVANIA AND ALONG THE
MOUNTAINS EAST OF PITTSBURGH.  THE REST OF THE AREA WILL ONLY RECEIVE
A LIGHT COATING OR LESS.

BE PREPARED FOR THIS DRASTIC CHANGE IN OUR WEATHER.  WIND CHILLS
THURSDAY WILL DROP INTO THE TEENS.  ALSO, YOU MAY WANT TO SECURE ANY
LOOSE ITEMS THAT COULD BLOW AWAY IN THE STRONG WINDS OF TONIGHT AND
THURSDAY. STAY TUNED FOR UPDATES.

REHAK

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 5:56 AM ESTFlash Flood WarningPBZMarion, Monongalia3 hr
Nov 12, 6:24 AM ESTFlash Flood WarningPBZWetzel3 hr
Nov 12, 6:49 AM ESTFlash Flood WarningPBZTucker3 hr

Nearby

Flash Flood Warnings in Maryland, 2003Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.